Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 1, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 13, 2020, 2:37 AM CDT for Coke County, Sterling County, Tom Green County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2020, 2:37 AM CDT (07:37 UTC)
- Expired
- Mar 13, 2020, 3:15 AM CDT
- In force
- 38 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Coke County, TX, Sterling County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 39 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 2:40 AM CDT | FUNNEL CLOUD | 2 Wnw Water Valley, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
452
WFUS54 KSJT 130737
TORSJT
TXC081-431-451-130815-
/O.NEW.KSJT.TO.W.0001.200313T0737Z-200313T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
237 AM CDT Fri Mar 13 2020
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Southern Coke County in west central Texas...
Southeastern Sterling County in west central Texas...
North central Tom Green County in west central Texas...
* Until 315 AM CDT.
* At 237 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Broome, or 14 miles southeast of Sterling City,
moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Water Valley around 245 AM CDT.
Other locations impacted by this tornadic thunderstorm include The
Intersection Of Highway 208 And Ranch Road 2662 and Us-
87 Near The Coke-Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3157 10094 3176 10093 3188 10024 3168 10024
TIME...MOT...LOC 0737Z 259DEG 31KT 3169 10081
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
sn1 follow-up statement
371
WWUS54 KSJT 130749
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
249 AM CDT Fri Mar 13 2020
TXC431-130759-
/O.CAN.KSJT.TO.W.0001.000000T0000Z-200313T0815Z/
Sterling TX-
249 AM CDT Fri Mar 13 2020
...THE TORNADO WARNING FOR SOUTHEASTERN STERLING COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3160 10078 3178 10081 3188 10024 3168 10024
TIME...MOT...LOC 0749Z 259DEG 31KT 3171 10069
$$
TXC081-451-130815-
/O.CON.KSJT.TO.W.0001.000000T0000Z-200313T0815Z/
Coke TX-Tom Green TX-
249 AM CDT Fri Mar 13 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR SOUTHERN
COKE AND NORTH CENTRAL TOM GREEN COUNTIES...
At 249 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Water Valley, or 17 miles southwest of Robert Lee,
moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southern Coke and north central Tom Green Counties, including the
following locations...
The Intersection Of Highway 208 And Ranch Road 2662 and Us-
87 Near The Coke-Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3160 10078 3178 10081 3188 10024 3168 10024
TIME...MOT...LOC 0749Z 259DEG 31KT 3171 10069
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
snWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 13, 12:29 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 13, 12:29 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 1229 AM CDT Fri Mar 13 2020 .AVIATION... /06Z TAFS/ Kept the mention of TSRA in at KABI and KSJT where the best chances of seeing overnight convection are. One or two of these storms could produce strong, gusty winds, and/or hail. Othewise, went with a VCSH. Will update if needed, but most of the convection is expected to remain farther north and west than KSOA, KJCT, and KBBD. Have kept the trend of lowering CIGs in the forecast with a shallow cool air mass moving into the area tonight into tomorrow morning. 20 && .PREV DISCUSSION... /issued 701 PM CDT Thu Mar 12 2020/ AVIATION... /00Z TAFS/ There is a chance for thunderstorms tonight across most of the TAF sites. Isolated severe storms possible tonight after 05Z with large hail, damaging winds and MVFR CIGs between I20 and I10. IFR CIGs also expected to develop across the region tomorrow. 26 PREV DISCUSSION... /issued 237 PM CDT Thu Mar 12 2020/ SHORT TERM... (Tonight and Friday) Upper shortwave will move northeast across the Panhandle tonight, with isolated showers and perhaps a thunderstorm early this this evening, becoming more scattered after 9 PM. The best chance of rain and storms however will be after midnight, especially in the Big County, Concho Valley and Heartland as stronger lift comes in, and a weak cold front moves through. SPC has a marginal risk of severe thunderstorms south of I-20 and north of I-10 tonight. The main hazard will be large hail. Friday afternoon, there is also the potential for an isolated severe storm, mainly along and northwest of a Sterling City to Sweetwater to Haskell line, with afternoon heating in the vicinity of the dissipating cold front. It will be cooler with highs in the 60s in the Big Country tomorrow, with 70s to the south. LONG TERM... (Friday night through Thursday) A wet forecast continues for West Central Texas into the middle of next week. A shortwave trough will lift northeast across West Texas and the Texas Panhandle tomorrow night. Showers and thunderstorms will likely increase across the area tomorrow night, as lift increases and interacts with a warm front that will lift north across the Big Country during the overnight hours. A few strong to severe storms will be possible across much of the area Friday night, but the best chance will be across far western portions of the Big Country and Concho Valley. Large hail and damaging winds will be the main hazards. An unsettled weather pattern will continue this weekend into the middle of next week, as we remain in deep southwest flow aloft, with weak disturbances moving across the area. Could see the potential for a few strong to severe storms again Sunday and Sunday night, with perhaps a better severe weather threat next Wednesday into Thursday as significant troughing over the southwest states begins to eject northeast across the Southern Plains. && .PRELIMINARY POINT TEMPS/POPS... Abilene 56 74 53 68 / 70 20 20 60 San Angelo 58 78 57 75 / 50 10 20 60 Junction 61 79 58 78 / 20 30 20 50 Brownwood 58 76 56 73 / 40 40 20 60 Sweetwater 55 72 53 65 / 80 10 10 70 Ozona 59 77 58 73 / 40 10 20 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 12, 2:42 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 242 PM CDT Thu Mar 12 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-131945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 242 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorm mainly after midnight...south of Interstate 20 and north of Interstate 10. The main weather threat is large hail up to to size of a quarter. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight risk of severe thunderstorms Friday afternoon and evening, along an west of a Sterling City to Sweetwater to Haskell line. The rest of West Central Texas has a marginal risk of severe thunderstorms Friday. The main threats are large hail and damaging winds. A chance of thunderstorms will continue into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Mar 13, 1:51 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
151 AM CDT Fri Mar 13 2020
TXZ054-064-065-130745-
Nolan TX-Coke TX-Sterling TX-
151 AM CDT Fri Mar 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 245 AM CDT...
At 150 AM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles northeast of Garden City, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Silver around 240 AM CDT.
Sanco around 245 AM CDT.
Other locations impacted by this storm include rural areas of
northern Sterling County, and the Intersection Of Highway 158 And
Ranch Road 2059.
LAT...LON 3208 10127 3209 10073 3208 10067 3218 10067
3220 10053 3179 10050 3174 10127
TIME...MOT...LOC 0650Z 260DEG 41KT 3197 10133
snThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 1:51 AM CDT | Special Weather Statement | SJT | Coke, Sterling | 54 min |
| Mar 13, 1:58 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling, Tom Green | 62 min |
| Mar 13, 3:11 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Runnels, Tom Green | 64 min |
| Mar 13, 3:55 AM CDT | Special Weather Statement | SJT | Coleman | 50 min |
| Mar 13, 4:28 AM CDT | Special Weather Statement | SJT | Brown | 32 min |
| Mar 13, 8:01 AM CDT | Special Weather Statement | SJT | Nolan | 29 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.